NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Discontinued use of Aricept and Naminda
My 88 year old father is currently in a nursing home with Alzheimer’s. He is confined to a wheel chair post bi-lateral knee replacement. The doctor at the nursing home has discontinued his aricept and naminda on May 15th stating that the medication is no longer effective for him.
He had been taking .5 mg of Xanax in the morning and .5 mg in the evening at bedtime. The morning medication was too much for him. All he did was sleep in his wheel chair. He slept thru meals and lost 6 lbs. We met with the doctor and expressed our concerns and she agreed. She stopped the morning dose and continued the bedtime dose.
The nursing home has called me stating Dad has been having behavior problems (very infrequent) and the doctor there has requested that he have an evaluation by a psychiatrist. He is totally unable to communicate, and the nursing home said they want his medications evaluated.
The question I have is this…since discontinuing the aricept and naminda and decreasing the Xanax and giving at bedtime (my suggestion was to split the dose of Xanax .25 in am and .25 at bedtime) would these factors possibly be the cause of his behaviors? He is sensitive to antipsychotic medications and that’s what I am trying to avoid for him.
The best option is to agree to have your father evaluated by that psychiatrist who is probably very knowledgeable about dementia and medications. I am unable to make any specific recommendations regarding your father's care as there are many variables that may influence choice of medications for a particular patient.
However, in general, the use of benzodiazepines (like Xanax) in dementia patients, is rarely advised. They cause confusion and somnolence in most dementia patients especially in those over 80.
If there is a decision to come off benzodiazepines, it is always a good idea to taper off these medications to avoid withdrawal effects. If there are few behavioral problems, then reducing and tapering off medications used for behaviors is reasonable and responsible.
Antipsychotic medications are best used in very low doses when needed, titrating to effect. They work best for symptoms of false beliefs, paranoia, suspiciousness and associated aggression.
Aricept and Namenda are anti-dementia agents that work less and less well as the disease progresses. However, if they are working, they assist with communication skills and alertness. If they are removed, some patients suffer a sudden drop in alertness, focus, and communication skills. They become more apathetic. If that occurs, if is likely those medications were still helpful and that going back on them may provide more alertness for the patient.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University